Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 70, NWS Omaha, NE

June 13, 2004Butler County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 13, 2004, 3:59 PM CDT for Butler County, Nebraska. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2004, 3:59 PM CDT (20:59 UTC)
Expired
Jun 13, 2004, 4:45 PM CDT
In force
46 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Butler County, NE

The radar

The Omaha radar (KOAX), 59 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:08 PM CDTFUNNEL CLOUDBruno, NETHREE FUNNEL CLOUDS REPORTED.
Jun 13, 4:11 PM CDTHAIL 0.751 N David City, NE
Jun 13, 4:20 PM CDTTSTM WND GST 802 E Brainard, NEBUILDINGS AND TREES DOWN.
Jun 13, 4:30 PM CDTTSTM WND GST 603 E David City, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WFUS53 KOAX 132059
TOROAX
NEC023-132145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
358 PM CDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS RE-ISSUED A

* TORNADO WARNING FOR...
  BUTLER COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 445 PM CDT

* AT 356 PM CDT...RADAR INDICATED A SEVERE STORM WITH A DEVELOPING
  TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 3 MILES
  EAST OF DAVID CITY...OR ABOUT 19 MILES SOUTHEAST OF COLUMBUS...    
  SLOWLY MOVING EAST AROUND 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BRAINARD
  BRUNO
  ABIE...LINWOOD

THIS TORNADO MAY BE OBSCURED BY RAIN. IF YOU WAIT UNTIL YOU SEE OR
HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. IF YOU
ARE IN THE PATH OF THE TORNADO...TAKE COVER IMMEDIATELY.

LAT...LON 4133 9721 4115 9714 4115 9691 4143 9691

$$

DEE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:59 AM CDT, 12 hours earlier.

Area forecast discussion, Jun 13, 3:59 AM CDT, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
359 AM CDT SUN JUN 13 2004

.DISCUSSION...
TSTMS CHANCES/STRENGTH INTO TUE MAIN FCST CHALLENGE FOLLOWED BY
TEMPERATURES LATER IN THE WEEK AS POSSIBLE SIGFNT COOL DOWN COULD
DVLP.

SHORT TERM...WEAK MID LVL WARM ADVCTN COUPLED WITH THERMAL TROF AT
500 MB MOVG ACRS SD/FAR NRN NEBR WAS HELPING TO GENERATE AN
INCREASING AREA OF TSTMS.  BUMPED UP POPS ACRS THE N THIS MORNING TO
ACCOUNT FOR THIS. QUIETER AFTN PROBABLY IN STORE FOR CWA AS MODELS
DECREASE FCST INSTABILITY WITH EITHER DOWNSLOPE SFC-850 MB WINDS PER
ETA OR VERY WEAK WITH LTL/NO CONVERGENCE PER GFS.  ALSO MODESTLY
WARMING MID LVL TEMPS.  NONETHELESS...KEPT POPS IN FCST FOR THIS
AFTN AS PSBL BOUNDARY WILL SET UP NR SRN ZONES AND LFQ OF UPR JET
COULD AFFECT NRN ZONES. GFS AND ETA BOTH GENERATE A LTL QPF FAR NERN
AND SERN NEBR.  LOWERED TEMPS SLIGHTLY ACRS THE SOUTH TO ACCOUNT FOR
VERY WET GROUND AND A SLIGHTLY COOLER THAN EARLIER FCST START.  PCPN
APPEARS TO ONLY REMAIN IN THE SLGT CHC CATEGORY MOST AREAS TNGT AS
MOISTURE CONVERGENCE AND UPR SUPPORT WK. PSBL EXCEPTION COULD BE
SERN ZONES CLOSER TO EITHER A SFC OR SLIGHTLY ELEVATED FRONT.

BOOSTED POPS FOR MONDAY AFTERNOON/MONDAY NGT PDS...SPCLY SRN
ZONES...AS IT APPEARS WARM FRONT WL DVLP OR MOVE INTO SERN NEBR WITH
INCREASING 850 MB THETA E ADVCTN SPREADING N ACRS CWA.  POSSIBLE
SEVERE WEATHER SCENARIO SETTING UP SOME WHERE NEAR SERN NEBRASKA MON
AFTN/EVENING AS ATMOSPHERE DESTABILIZES RAPIDLY WITH MOISTURE/HEAT
RETURN.  DIDNT CHANGE TEMPS TOO MUCH MON.  HOWEVER...RAISED TEMPS A
LTL ON TUE...ESPECIALLY SRN ZONES AS WARM FRONT SHOULD LIFT N OF
THERE AND CDFNT PROBABLY WONT ARRIVE S UNTIL TUE NGT.  CNTRL/NRN
ZONES A LTL MORE TRICKY AS WARM ADVCTN CLOUDS AND/OR PCPN COULD
LIMIT HEATING.  STRONG/SVR STORMS AGAIN POSSIBLE BOTH WITH WARM
FRONT AND THEN AS CDFNT PUNCHES SE. WITH A SLIGHTLY SLOWER
FROPA...EITHER ARRIVING LATE TUE OR EARLY WED...LINGERED PCPN INTO
WED AM. IF LATEST ETA UPR JET FCST VERIFIES PCPN WOULD EVEN HAVE TO
BE EXTENDED INTO WED AFTN AS ERN NEBR IS PLACED IN RRQ OF A STRONG
UPR JET N OF THE STATE.  WITH MORNING CLOUDS/PCPN AND AFTN COOL
ADVCTN LOWERED HIGHS A LTL.

LAST SEVERAL RUNS OF THE GFS HAVE TRENDED TOWARD A COOLER LATE WEEK
PD AS A MODERATELY STRONG UPR TROF ROTATES TOWARD NRN PLAINS.  HAVE
ADJUSTED TEMPS DOWN A LTL TO ACCOUNT FOR THIS BUT NOT AS COOL AS
OPERATIONAL MEX NUMBERS YET. TIMING OF ANY UPR SHRTWV TROFS IN UPR
FLOW TOO HARD TO TIME SO DID NOT CHANGE POPS LATE NEXT WEEK IN THIS
FCST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

CHERMOK
Hazardous weather outlook, Jun 13, 11:08 AM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1108 AM CDT SUN JUN 13 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-132300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1108 AM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE AREA THROUGH THIS
EVENING.  HOWEVER...ORGANIZED SEVERE WEATHER APPEARS UNLIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE MONDAY AFTERNOON AND
EVENING AND AGAIN TUESDAY.  LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN SEVERE WEATHER HAZARD.

THUNDERSTORMS CONTINUE IN THE FORECAST WEDNESDAY AND THURSDAY
AND AGAIN FRIDAY NIGHT INTO SATURDAY. ALTHOUGH THE THREAT OF
SEVERE WEATHER APPEARS LESS THAN IT WILL BE DURING THE NEXT FEW
DAYS...LATER HAZARDOUS WEATHER OUTLOOKS WILL PROVIDE ADDITIONAL
INFORMATION REGARDING ANY THUNDERSTORM ACTIVITY LATER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

DEE

In the hours before

Local storm report, Jun 13, 11:11 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1111 AM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 N VILLISCA            40.95N 94.98W
06/12/2004  0.88 INCH        MONTGOMERY         IA   CO-OP OBSERVER

0810 PM     HAIL             4 NW VILLISCA           40.97N 95.03W
06/12/2004  0.75 INCH        MONTGOMERY         IA   CO-OP OBSERVER

&&

JEK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:07 PM CDTFlash Flood WarningOAXOtoe113 min
Jun 12, 7:15 PM CDTSevere Thunderstorm WarningOAXNemaha, Richardson45 min
Jun 12, 7:22 PM CDTFlash Flood WarningOAXJefferson113 min
Jun 12, 8:03 PM CDTSevere Thunderstorm WarningOAXRichardson12 min
Jun 13, 3:32 PM CDTTornado WarningOAXButler28 min
Jun 13, 4:12 PM CDTSevere Thunderstorm WarningOAXSaunders63 min
Jun 13, 4:31 PM CDTTornado WarningOAXSaunders29 min
Jun 13, 4:39 PM CDTTornado WarningOAXLancaster51 min
Jun 13, 4:49 PM CDTFlash Flood WarningOAXSaunders4 hr
Jun 13, 4:54 PM CDTFlash Flood WarningOAXLancaster4 hr
Jun 13, 5:09 PM CDTTornado WarningOAXCass51 min
Jun 13, 5:16 PM CDTSevere Thunderstorm WarningOAXLancaster44 min
Jun 13, 5:32 PM CDTTornado WarningOAXOtoe58 min
Jun 13, 6:00 PM CDTSevere Thunderstorm WarningOAXCass15 min

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.